A 57-year-old female presented 17 days after treatment with radioactive iodine (RAI) for difficult-to-control hyperthyroidism. She was febrile, had a sinus tachycardia, and was clinically thyrotoxic. Her thyroid function tests showed a suppressed TSH <0.02 mU/l, with free thyroxine (FT4) >75 pmol/l and total triiodothyronine (TT3) 6.0 nmol/l. She was diagnosed with thyroid storm and was managed with i.v. fluids, propylthiouracil (PTU) 200 mg four times a day, prednisolone 30 mg once daily and propanolol 10 mg three times a day. She gradually improved over 2 weeks and was discharged home on PTU with β blockade. On clinic review 10 days later, it was noted that, although she was starting to feel better, she had grossly abnormal liver function (alanine transaminase (ALT) 852 U/l, bilirubin 46 μmol/l, alkaline phosphatase (ALP) 303 U/l, international normalized ratio (INR) 0.9, platelets 195×109/l). She was still mildly thyrotoxic (TSH <0.02 mU/l, FT4 31 pmol/l, TT3 1.3 nmol/l). She was diagnosed with acute hepatitis secondary to treatment with PTU. Ultrasound showed mild hepatic steatosis. PTU was stopped and she was managed with fluids and prednisolone 60 mg once daily and continued β blockade. Her liver function gradually improved over 10 days (bilirubin 9 μmol/l, ALT 164 U/l, ALP 195 U/l, INR 0.9, platelets 323×109/l) with conservative management and had normalised by clinic review 3 weeks later. This case highlights the potentially fatal, but rare, complications associated with both RAI and PTU, namely, thyroid storm and acute hepatitis respectively.
Thyroid storm is an important, albeit rare, endocrinological emergency.
Thyroid storm following RAI treatment is extremely rare.
Management is with i.v. fluids, β blockade, anti-thyroid drugs and steroids.
High dose glucocorticoid steroids can block the peripheral conversion of T4 to active T3.
Liver dysfunction, acute hepatitis and potential hepatic failure are significant adverse drug reactions known to occur with PTU treatment. Supervising clinicians should be vigilant for evidence of this developing and intervene accordingly.
Clinicians need to be aware of possible interactions between regular paracetamol use and PTU in predisposing to liver impairment.